Urticaria, also known as hives, is an outbreak of swollen, pale red bumps or plaques (wheals) on the skin that appear suddenly -- either as a result of the body's adverse reaction to certain allergens, or for unknown reasons.
Gingival hyperplasia from phenytoin. The mechanisms of adverse reactions to drugs vary. Some, like the urticarial or eczematous, are clearly based on an allergic or immunologic mechanism; others are utterly obscure in mechanism. Such is the gingival hyperplasia caused by phenytoin. Since it occurs in almost all patients receiving the drug, all one can say is that the effect probably is within the normal pharmacologic action of the drug.
Granulomatous reaction caused by a bromide. Another baleful characteristic of drug eruptions from halides is persistence and extension of reaction once it occurs. The reason for such persistence or extension, even when a known source of the offending drug is removed, is the wide dispersion of occult iodine or bromine salts in foods, in the environment, and indeed in the body’s own chemistry. Iodine, for example, is a constituent of thyroid hormone.
Klippel-Trénaunay-Weber syndrome. This is a condition in which vascular malformations, varicosities, and phlebectasia cover an entire limb or other body area. There may be associated skeletal abnormalities including macrodactyly and syndactyly. A combination of port-wine stain and vascular malformations may be present from birth. The osteohypertrophy develops during the first several years of life.